Illinois, 2023

Flood and Damaging Winds in Illinois, July 11, 2023

July 11, 2023 · NWS LOT · 4 events in 2 counties and zones

During the afternoon of July 11, a broken line of strong thunderstorms moved across the Chicago metro. While most of these storms remained sub-severe, one cell stood out among the rest producing a 68 mph wind gust recorded by the ASOS at Chicago Midway Airport and downing nearby trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

During the afternoon of July 11, a broken line of strong thunderstorms moved across the Chicago metro. While most of these storms remained sub-severe, one cell stood out among the rest producing a 68 mph wind gust recorded by the ASOS at Chicago Midway Airport and downing nearby trees and power lines. One home was also damaged when an attached garage was struck by lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 11, 12:18 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 11, 12:18 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
118 PM CDT Tue Jul 11 2023

.MESOSCALE DISCUSSION...
Issued at 118 PM CDT Tue Jul 11 2023

There are no major changes in forecast thinking through early this
evening regarding scattered shower and thunderstorm development, a
few of which could be severe. The well defined lake enhanced
backdoor cold front is pushing south and southwest, fastest
southward near the lake as is typical. With neutral to rising
height tendencies at 500 mb, the enhanced lower level convergence
associated with the front will be the primary source of lift for
thunderstorm development.

One item that is worth noting is a pocket of very dry mid-level
air over Wisconsin, which can be seen on water vapor imagery and
near term model guidance 700-500 mb RH. It appears dry air
entrainment, perhaps lingering capping, and lack of stronger
forcing, may have played a role in the very rapid decay of a
shower passing across Kenosha County, WI mid way through the noon
hour. Meanwhile, farther south over our area, the dry air is less
prohibitive, with recent convective development (and detected
lightning strikes) over far northeast Illinois and Chicago behind
the lake enhanced front as of this writing. So it does appear
locales from the approximate latitude of current convection (as of
1 PM) southward down to a bit south of the I-80 corridor will be
most favored for scattered thunderstorm development through the
late afternoon as the front settles inland.

Effective bulk shear analyzed at 30-35 kt by the SPC RAP
Mesoanalysis is forecast to remain roughly in that range the rest
of today. This is sufficient for a few supercell structures given
good veering with height. On the other hand, mid-level lapse rates
are on the weaker end, between 5.5 C and 6.5 C/km, so that paired
with less forcing and perhaps a bit of a dry air entrainment
concern, appears to be a limiting factor intensity wise. Regarding
severe threats, steep low level lapse rates and 1000+ DCAPE inland
suggests downburst winds as the main threat, with any supercells
also capable of producing hail up to quarter size. There may be a
non-zero landspout threat given the very steep low-level lapse
rates and surface vorticity near the advancing frontal boundary.

If any concentrated corridor of thunderstorms can develop, that
would lend to a shorter-lived hydro issue, though overall more
concerned with the flash flood setup potential that may evolve
tonight, discussed in the full short term AFD. Thunderstorm coverage
and the associated strong to severe thunderstorm threat will
likely quickly wane this evening between 7 pm and 9 pm CDT with
diurnal decrease of instability amidst a continued lack of large
scale forcing.

Castro

&&

.SHORT TERM...
Issued at 343 AM CDT Tue Jul 11 2023

Through Wednesday...

Key Forecast Messages:

* Threat for at least some isolated to widely scattered strong
  thunderstorms across northeastern IL into far northwestern IN
  this afternoon and early evening. Primary threats from these
  storms aside from lightning would be locally strong wind gusts
  and possibly some marginally severe hail.

* Increasing threat for training thunderstorms and an attendant
  flash flood threat late tonight into Wednesday morning.

* A heavy rain threat is likely to persist through at least early
  afternoon on Wednesday. The threat of severe thunderstorms on
  Wednesday is highest for areas south of I-80, though uncertainty
  remains with the extent of this threat.

A cold front current resides to our north from near Sheboygan, WI
west-southwestward back into northeastern parts of IA. I did leave
a stray chance for a storm or two in the forecast this morning for
far northern sections of IL, but at this point would not expect
much more that a brief isolated shower or storm making into far
northern IL early this morning.

The cold front is expected to surge down the southern half of Lake
Michigan this morning before shifting inland across northeastern
IL and far northwestern IN into the early afternoon hours.
In advance of the front, diurnal heating/destabilization is
expected to overcome any weak capping to support thunderstorm
development across parts of the Chicago metro area potentially as
early as 1 or 2 pm this afternoon. Large scale forcing for ascent
is expected to remain subtle through the afternoon as upper level
heights gradually rise. It thus appears that the coverage of
storms may remain rather low (isolated to widely scattered)
through the afternoon as storm development and maintenance will be
almost exclusively driven by the lower-level frontal convergence.
Nevertheless, any storms that do develop will be capable of
having some organization, and a low end severe threat given an
amply sheared environment along the southern fringe of a belt of
40+ kt mid-level flow across the Great Lakes. The main threat
looks to be locally strong wind gusts, and possible an instance or
two of marginally severe hail. Expect this activity to gradually
sag southward towards the I-80 corridor later this afternoon
before the activity begins to wane with dusk.

The surface cold front is likely to set up somewhere near U.S. 24
(over a our far south) into tonight. After a dry period this
evening, forecast guidance then forecasts the ramp-up of a
southwesterly low-level jet late tonight into Wednesday morning
in advance of an approaching convectively enhanced disturbance
moving across IA. The induction of strong warm air advection
along this low-level jet and to the north of the surface boundary
is likely to support a narrow corridor favorable for elevated
thunderstorm development somewhere right across northern IL.
While the exact placement of these storms remains a bit unclear
at this time, there is concern for a heavy rain and localized
flash flood threat into late tonight into Wednesday as an easterly
storm movement will parallel the front, potentially leading to
training storms. We will have to monitor this threat closely as
its possible these storms could occur over, or near the Chicago
metro area.

The convectively enhanced impulse over IA will translate eastward
across northern IL during the late morning and afternoon hours of
Wednesday. This is expected to drive a region of more widespread
showers and some storms, with a continued heavy rain and flood
threat through early afternoon. In addition to the heavy rain
and flooding threat, we will also have to continue to monitor the
threat for severe storms, particularly south of I-80 into
Wednesday afternoon/evening as the potential exists for the
backbuilding of thunderstorms back into the unstable airmass
building into from the west. Uncertainty exists with how exactly
this may unfold, but it appears winds off the surface will veer
west-southwesterly in the wake of the impulse. This would
likely support continued warm air advection, and the eastward
advance of a very unstable airmass from the west.

KJB

&&

.LONG TERM...
Issued at 301 AM CDT Tue Jul 11 2023

Wednesday night through Monday...

By Wednesday evening, the potent shortwave trough progged to move
through the area will have pushed well off to our east as will the
densely scattered to widespread rain expected to accompany the wave
earlier in the day. Well, at least according to just about all but
one model. The NAM continues to be stubborn and holds off until the
evening to bring the more aggressive shortwave through the region
after resolving an initial, much milder shortwave in the morning.
Being such an outlier among guidance though, I've pretty much
neglected the model in the long term forecast. However, we may
continue to see scattered instances of elevated convection through
Wednesday evening and overnight with ample elevated instability in
place through the night as well as 7-8 K/km mid level lapse rates,
support from an encroaching LLJ, and a number of transient passing
mid level vort lobes. The GFS, RAP, and Canadian even resolve a
second little 700mb shortwave and notable localized vort max
Thursday night tracking across central IL. Moisture availability is
a big limiting factor, however, and just may inhibit precip
development Thursday evening/night altogether. Mid level moisture
will be somewhat sparse in the evening and that will only become
more true through the night as some drier air works in which is a
problem seeing as any activity would have to initiate above 700mb or
so according to forecast soundings.

Scattered chances improve a bit for Thursday afternoon once we
destabilize enough to get surface-based convection going and are
able to utilize a sufficient amount of moisture all pooled under
850mb. By this point however, support from features aloft will have
dwindled by quite a lot. But, soundings look supportive for some
scattered afternoon free convection. After another lull in activity
is expected Thursday night, chances improve again for Friday.
Guidance wants to bring in what looks to be a rather disorganized
cold front Friday afternoon and evening. While forced ascent looks
like it'd be less-than-impressive, forecast soundings during the
afternoon again look favorable for perhaps some free convection, but
any little boost from a boundary wouldn't hurt chances of course.
The GFS is the most aggressive on coverage for Friday as it hints at
another noteworthy shortwave moving across the area. Scattered rain
chances will continue through the weekend as we remain in this
overall unsettled synoptic pattern.

Doom

&&

.AVIATION...
For the 18Z TAFs...

Main Concerns in the TAF period:

- Lake breeze marching west/south-west through the urban
  terminals of ORD and MDW. Continue pushing towards DPA this
  afternoon.

- Increasing clouds associated with frontal system which will
  slide southward through the region, potentially initiating
  showers and scattered storms.

- Another developing wave of showers and storms late tonight into
  early Wednesday morning, before the main disturbance tracks
  through the area midday Wednesday.

The lake breeze is currently tracking west/south-west through the
metropolitan terminals of ORD and MDW, with expectation of
continued push through DPA this afternoon. Winds will shift from
westerly to northeasterly pushing sustained 10-12kts with gusts
possible in excess of 18-20kts at times. With this lake breeze,
another frontal boundary is sliding southward through the region
from the IL-WI border. This is where the potential for development
of lower VFR to near MVFR ceilings will setup, and lead to the
possibility of shower and storm development through this
afternoon. Continued VCTS as no exact timing and location of
cellular development is evident through any model progression.

There will be break in activity this evening, however additional
waves of precipitation are expected overnight and Wednesday. The
frontal boundary will linger across portions of northern Illinois
tonight, giving way to possible re-development of showers and
maybe a rumble after 06-08z along and north of the Chicago and
Rockford area terminals. Another Low pressure system will track
through the upper Midwest Wednesday along the lingering boundary,
bringing another opportunity for widespread showers and storms
across northern Illinois midday Wednesday.

Baker

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 11, 11:50 AM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1250 PM CDT Tue Jul 11 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-121800-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1250 PM CDT Tue Jul 11 2023 /150 PM EDT Tue Jul 11 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited Hail Risk...up to quarter size.
     Limited Damaging Wind Risk...up to 60 mph.
  Limited Flooding Risk.

DISCUSSION...

Widely scattered thunderstorms are expected to develop across
parts of northern Illinois and far northwest Indiana along a cold
front during this afternoon, primarily I-80 and north. A few of
these thunderstorms could become strong to severe, capable of
producing locally damaging wind gusts and potentially an instance
or two of marginally severe hail. This activity is expected to
wane with sunset early this evening.

Additional thunderstorms are possible across northern IL after
midnight tonight. While severe weather is not expected with this
activity, heavy rainfall would be likely to accompany these
storms. A localized flash flood threat could thus develop across
parts of northern Illinois and far northwest Indiana late tonight,
especially if numerous storms move over the same area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Severe Thunderstorm Risk.
  Elevated Flooding Risk.
Thursday through Monday...
  Limited Thunderstorm Risk.

DISCUSSION...

Slow-moving heavy rain producing showers and thunderstorms
will continue the threat of flash flooding into Wednesday
afternoon.

Another period of severe weather is also possible on
Wednesday, especially for locations south of I-80 in the
afternoon.

Intermittent thunderstorm chances will linger through the
remainder of the week and into the weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter reports may be needed this afternoon.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the southeast at 20 to 30 mph.

LMZ740>745-121800-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1250 PM CDT Tue Jul 11 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited Hail Risk...up to Penny size.
     Limited Thunderstorm Wind Gust Risk...up to 45 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Severe Thunderstorm Risk.
Thursday through Monday...
  Limited Thunderstorm Risk.

Castro/KJB

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Chicago radar (KLOT), 32 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood, 1 lightning. Local standard time, as filed.

Flood, Cook

When
July 11, 1:30 PM CST to 3:00 PM CST
Where
Cook County, 0.81 mi NNE of Summit to 0.19 mi E of Forest View
Cause
Heavy Rain
Reported by
Public
Coordinates
41.800, -87.802

Several roadways were reported to have flooded near Midway Airport, including a portion of I-55.

Thunderstorm Wind, Cook

When
July 11, 1:33 PM CST
Where
Cook County, (Mdw) Chicago Midway Airport
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
41.780, -87.750

Thunderstorm Wind, Cook

When
July 11, 1:33 PM CST
Where
Cook County, 0.78 mi NNE of Clearing
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.791, -87.766

Trees and power lines were reported down near Midway Airport.

Lightning, Du Page

When
July 11, 2:11 PM CST
Where
Du Page County, 2.03 mi WNW of Four Lakes
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
41.788, -88.118

Lightning struck the attached garage of a home in Naperville starting a fire that spread throughout the garage and into the living space above. No injuries were reported, but damages were estimated at $40,000.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140662, 1126600, 1140655, 1142615.